Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 30, 2004, 4:02 PM EDT for Harnett County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 4:02 PM EDT (20:02 UTC)
- Expired
- May 30, 2004, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 302002 SVRRAH NCC085-302045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 402 PM EDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 445 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ANDERSON CREEK...OR ABOUT 10 MILES NORTH OF FORT BRAGG...MOVING EAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BUNNLEVEL... LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3534 7900 3522 7901 3523 7863 3534 7855 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:35 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 30, 1:35 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT SUN MAY 30 2004 .DISCUSSION... SURFACE CONVERGENCE HAS ORIENTED ITSELF NORTH SOUTH AS FORECAST BY MODELS AND SHOULD BE REPLACED BY GENERAL SOUTHWEST FLOW THIS EVENING. EXPECTED A BIT MORE ACTIVITY EAST OF CHARLOTTE. BUT WITH CONFLUENCE AND HIGH THETA E VALUES THERE AS WELL AS TEMPERATURES AROUND 80 SOME REGENERATION SHOULD OCCUR. EARLY NIGHT TIME RAIN CHANCES SHOULD BE A BIT BETTER IN THE EAST WITH DECREASING CHANCES WEST. AS 850MB WINDS INCREASE TONIGHT MODELS AGREE IN BRINGING GOOD SPEED CONVERGENCE INTO SOUTHEAST NORTH CAROLINA BUT TIMING WILDLY DIFFERENT. WOULD PREFER HIGHER POPS TO SOUTH TONIGHT BUT THIS IN DIRECT OPPOSITION TO SURROUNDING OFFICES SO WILL LEAVE BROAD 30 POPS ALONE. RETURN OF MID AND UPPER 80S FORECAST MONDAY TUESDAY. 850MB TROUGH LOOKS TO PASS GREENSBORO IN THE EARLY AFTERNOON MONDAY AND SHOULD SHUTTLE ANY PRECIPITATION TO THE EAST WITH ALL CENTRAL NORTH CAROLINA LIKELY DRY BEFORE SUNSET. GFS DROPPING A FRONT INTO THE STATE FROM VIRGINIA BEFORE SUNSET WEDNESDAY WHILE THE ETA CONTENT TO HOLD FRONT TO OUR NORTHWEST. ETA STRONG CLOSED 500MB LOW LOOKING TOO STRONG AND TOO FAR SOUTH. NOT 100 PERCENT SOLD ON FRONTAL PASSAGE TIMING BUT WILL LEAN FORECAST MORE TOWARD THE GFS AT THIS TIME. WEDNESDAY NIGHT THROUGH SUNDAY: STRONG VORT AXIS SHIFTING SOUTH AS THE TROUGH SETS UP OVER THE EASTERN UNITED STATES EQUALS COOLER TEMPS BUT...AS NCEP MENTIONS...DIFFICULTY DETERMINING THE CHANCE AND TIMING OF RAIN...ESPECIALLY IN THE LATTER PERIODS. BEST POPS WILL BE WEDNESDAY NIGHT WITH THE FRONTAL PASSAGE AND WILL CONTINUE CHANCES INTO THURSDAY...MAINLY SOUTH DUE TO THE UNCERTAINTY OF THE STALLING FRONTAL POSITION. LATEST GFS CONTINUES TO PUSH THE FRONT SOUTH OF THE STATE WITH SOME CYCLOGENESIS OVER THE SOUTH ATLANTIC STATES FRIDAY AS A STRONGER SHORT WAVE ROUNDS THE TROUGH. PENDING LATER MODEL CONSENSUS...AT THIS POINT I WILL CONTINUE THE DRY TREND FRIDAY THROUGH SUNDAY. HARD TO DIFFERENTIATE ONE DAY FROM ANOTHER TEMPERATURE WISE AS WELL...PERSISTENCE 60-65 LOWS AND UPPER 70-LOW 80 HIGHS. --MLM && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
Hazardous weather outlook, May 30, 5:40 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 540 AM EDT SUN MAY 30 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC- DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC- GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC- LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC- RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC- VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 528 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. THE STORMS WILL PRODUCE HEAVY DOWNPOURS... WIND GUSTS UP TO 30 MPH AND FREQUENT LIGHTNING STRIKES. RAINFALL SHOULD AVERAGE BETWEEN A QUARTER AND A HALF INCH WITH LOCALIZED AMOUNTS NEAR ONE INCH. .DAYS TWO THROUGH SEVEN... SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY... MAINLY BETWEEN THE LATE MORNING AND MID AFTERNOON HOURS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS UP TO 65 MPH AND LARGE HAIL. THERE IS A RISK OF THUNDERSTORMS WEDNESDAY AND THURSDAY. THE MAIN THREAT FROM THESE STORMS WILL LIKELY BE HEAVY RAINFALL... FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY MEMORIAL DAY.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 34 min |
| May 30, 4:18 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.